Hail, Newton
- When
- August 20, 5:55 PM CST
- Where
- Newton County, Parthenon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.950, -93.230
A cold front moved into northern Arkansas on the 20th. As the front encountered hot, humid air, thunderstorms erupted and a few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front moved into northern Arkansas on the 20th. As the front encountered hot, humid air, thunderstorms erupted and a few of the storms became severe. The remains of the front lingered in northern Arkansas for a couple of days, setting off additional thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 256 PM CDT SAT AUG 20 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT CONVECTION HAS INITIATED ACROSS WEST CENTRAL AND SOUTH CENTRAL SECTIONS OF THE FORECAST AREA....PER LATEST RADAR AND SATELLITE IMAGERY. OBJECTIVE SURFACE ANALYSIS INDICATES A NEARLY STATIONARY BOUNDARY...FROM NEAR HARRISON...TO NEAR PINE BLUFF. EXPECT THIS BOUNDARY TO PROVIDE A FOCUS FOR ADDTIONAL CONVECTIVE DEVELOPMENT IN THE NEAR TERM. A WEAK SHORT WAVE...ANALYZED FROM NORTHEAST MISSOURI TO NORTHEAST OKLAHOMA...SHOULD PROMOTE OVERALL DEVELOPMENT AS IT MOVES TO THE EAST. INSTABILITY FIELDS INDICATE SURFACE BASED CAPE VALUES OF OVER 4000 J/KG ALONG THE BOUNDARY. 0-6KM SHEAR WILL BE MAXIMIZED ACROSS NORTHERN SECTIONS. FORECAST NEAR TERM SHEAR/INSTABILTY PROFILES SUPPORT THE DEVELOPMENT OF ORGANIZED CELLS IN THE NORTH THROUGH 03Z. THE BOUNDARY WILL REMAIN IN THE VICINITY OF THE FORECAST AREA THROUGH MUCH OF THE SHORT TERM...AND SHOULD PROMOTE A CONVECTIVE POTENTIAL...ALTHOUGH LESS REFINED AS THE BOUNDARY WEAKENS. && .LONG TERM...WEDNESDAY THROUGH SATURDAY AFTER A POTENTIALLY UNSETTLED START TO THE LONG TERM...A GOOD DEAL OF UNCERTAINTY WILL BE INTRODUCED INTO THE FCST LATER THIS WEEK AS MED RANGE MODELS CONTINUE TO SUGGEST A TROPICAL SYSTEM IMPACTING THE FL PENINSULA BEGINNING LATE THU. ONE MAY WONDER WHY A TROPICAL SYSTEM AFFECTING FL MATTERS TO AR. ASIDE FROM THE FACT THAT MANY ARKANSANS LIKE TO VACATION TO FL...A TROPICAL SYSTEM EXERTS SIGNIFICANT INFLUENCE ON THE OVERALL UPR PATTERN THAT AFFECTS THE WEATHER ACROSS THE COUNTRY. IF THE TROPICAL SYSTEM IS AS STRONG AS IS CURRENTLY ADVERTISED AND TRACKS ACROSS FL OR THE FAR SE US...IT WILL LIKELY ACT TO ENHANCE NRLY UPPER FLOW BTW THE TROPICAL LOW AND THE STRONG UPR RIDGE TO OUR WEST. THIS TYPE OF UPR FLOW IS KNOWN TO BE CONDUCIVE TO DRIVING COLD FRONTS INTO AND THROUGH AR THIS TIME OF YEAR. THIS WOULD LEAD TO COOLER...DRIER WX FOR NEXT WEEKEND. HOWEVER...IF THE TROPICAL SYSTEM IS WEAKER OR MOVES FURTHER EAST OFF THE US EAST COAST...THE STORY MAY BE DIFFERENT. SUBJECTIVE H5 ANALOG ANALYSIS FROM HEAT EVENTS THIS SUMMER HINTS THAT IN THE ABSENCE OF A TROPICAL SYSTEM...THE UPR RIDGE COULD TRY TO BUILD BACK EAST INTO THE STATE AS THE HUDSON BAY VORTEX WEAKENS AND TROUGHINESS REDEVELOPS OVER MAINE AND THE CANADIAN MARITIMES. THIS SITUATION WOULD BE CONDUCIVE TO ABOVE NORMAL TEMPS RETURNING. SO WHAT THIS ALL MEANS IS THAT WE WILL HAVE TO KEEP AN EYE ON THE TROPICS OVER THE NEXT WEEK. THIS FORECAST WILL HEDGE TOWARD WHAT SEEMS TO BE THE MORE LIKELY SOLUTION OF A STRONGER TROPICAL SYSTEM AND ENHANCED NRLY FLOW AND COOLER/DRIER WX FOR AR. LOST IN ALL OF THAT SHUFFLE IS THAT THE LONG TERM WILL LIKELY START WITH UNSETTLED WX ON WED AND THU AS A COLD FRONT WORKS INTO THE STATE. HAVE INCREASED POPS FROM WED AFTERNOON THROUGH THU AFTERNOON TO ACCOUNT. TEMPS WILL PROBABLY BE A BIT ABOVE NORMAL WED TRENDING TO NEAR NORMAL BY SAT. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 74 92 71 93 / 40 30 10 30 CAMDEN AR 74 100 71 99 / 20 20 20 20 HARRISON AR 71 91 70 92 / 30 20 10 30 HOT SPRINGS AR 76 98 74 97 / 30 20 20 20 LITTLE ROCK AR 77 96 72 95 / 30 20 20 30 MONTICELLO AR 75 98 73 97 / 20 20 20 20 MOUNT IDA AR 74 98 74 97 / 30 20 20 20 MOUNTAIN HOME AR 72 92 71 93 / 40 30 10 30 NEWPORT AR 74 93 71 93 / 40 30 10 30 PINE BLUFF AR 77 97 73 96 / 30 20 20 20 RUSSELLVILLE AR 75 96 73 96 / 30 20 10 30 SEARCY AR 76 94 72 93 / 40 20 10 30 STUTTGART AR 76 95 73 94 / 30 20 20 20 && .LZK WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARKANSAS-BRADLEY- CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER- GARLAND-GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI- SALINE-SCOTT-YELL. && SHORT TERM...55 / LONG TERM...63
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 635 PM CDT SAT AUG 20 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 635 PM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT OVER THE NORTH CENTRAL PART OF THE STATE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THIS PART OF THE STATE. THE PRIMARY CONCERNS REMAIN LARGE HAIL AND DAMAGING WINDS. THE ACTIVITY SHOULD SLOWLY WEAKEN WITH TIME THIS EVENING. VERY WARM CONDITIONS WILL CONTINUE ACROSS MOST AREAS THROUGH THE EARLY EVENING HOURS...AND WILL PROMOTE DANGEROUS HEAT STRESS CONDITIONS. A HEAT ADVISORY REMAINS IN EFFECT FOR A LARGE PORTION OF CENTRAL AND SOUTHERN ARKANSAS UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY THE UPPER HIGH PRESSURE RIDGE WILL RETROGRADE BACK TO THE WEST...ALLOWING A RETURN OF UPPER LEVEL NORTHWEST FLOW FOR THE SECOND HALF OF THE WEEKEND AND INTO THE COMING WEEK. THIS FLOW WILL BRING SOME UPPER LEVEL WEATHER SYSTEMS TO THE AREA...AND HELP THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. ALSO ON SUNDAY...A FRONT WILL SAG INTO ARKANSAS. THE COMBINATION OF THE TWO...WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. EACH DAY... THERE IS SOME UNCERTAINTY OF THE OVERALL TIMING AND INTENSITY OF STORMS...BUT ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER SOME PART OF ARKANSAS. THE MAIN THREAT WILL BE DAMAGING WINDS. LARGE HAIL WILL BE A LESSER THREAT. ALSO AT TIMES HEAT INDEX VALUES WILL BE OVER 100 TO AROUND 105 DEGREES...AND A HEAT ADVISORY MAY BE IN EFFECT. EXTRA CAUTION SHOULD BE TAKEN DURING PERIODS OF HIGH HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
421 PM CDT SAT AUG 20 2011
ARZ038-202205-
YELL AR-
421 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YELL COUNTY UNTIL 500 PM
CDT...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF CHALYBEATE SPGS...OR 13
MILES WEST OF DANVILLE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE... PETIT JEAN RIVER WMA...
MOSLEY... WALTREAK... RANGER...
HAVANA... CORINTH... CHICKALAH...
CENTERVILLE... BELLEVILLE...
SURROUNDED RIDGES LAKE... SPRING LAKE...
POTATO HILL MTN... PETER GEORGE LAKE... PEELER LAKE...
MT NEBO SP... MT GEORGE...
MOCKINGBIRD HILL LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3516 9350 3521 9344 3521 9328 3526 9319
3507 9314 3494 9362 3503 9368
TIME...MOT...LOC 2120Z 242DEG 18KT 3502 9358
51SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 455 PM CDT SAT AUG 20 2011 ARZ012-202225- NEWTON AR- 455 PM CDT SAT AUG 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON COUNTY UNTIL 530 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR OWENS MTN...OR 10 MILES SOUTH OF JASPER... MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MT JUDEA... SUGAR TREE KNOB... RICKETTS MTN... OWENS MTN... KETCHERSIDE MTN... KENT MTN... ICELODO MTN... HUDSON MTN... FLAT... CHINQUAPIN KNOB... CAVE CREEK... BLAYLOCK KNOB... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3598 9294 3576 9295 3583 9315 3591 9315 TIME...MOT...LOC 2155Z 268DEG 10KT 3587 9312 51
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
501 PM CDT SAT AUG 20 2011
ARZ040-202245-
POLK AR-
501 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 545 PM
CDT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCAULEY...OR 12 MILES SOUTHWEST OF MENA...
MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VANDERVOORT... MCCAULEY... HATFIELD...
HARTLEY... SHADY... NUNLEY...
HATTON... DALLAS... COVE...
BOARD CAMP... WOLF PEN GAP... WEST HANNA MTN...
SMOKE ROCK MTN... SHADY LAKE... RATTLESNAKE MTN...
RASPBERRY MTN... PLEASANT HILL... OLD COVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3458 9401 3435 9397 3435 9425 3433 9425
3432 9440 3450 9443
TIME...MOT...LOC 2201Z 262DEG 11KT 3442 9430
/56SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 533 PM CDT SAT AUG 20 2011 ARZ004-005-013-202320- BAXTER AR-MARION AR-SEARCY AR- 533 PM CDT SAT AUG 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SEARCY... SOUTHERN MARION AND WESTERN BAXTER COUNTIES UNTIL 615 PM CDT... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF STANDING ROCK...OR 5 MILES SOUTHWEST OF YELLVILLE...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... YELLVILLE... RUSH... PYATT... LOWER BUFFALO WILDERNESS AREA... LION HILL... GASSVILLE... FLIPPIN... SUMMIT... REA VALLEY... RALPH... MULL... EROS... COTTER... BUFFALO CITY... BRUNO... WARRIOR CREEK MTN... WARES CHAPEL... VERONA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3631 9244 3606 9244 3610 9287 3628 9286 TIME...MOT...LOC 2234Z 273DEG 6KT 3619 9275 56
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 543 PM CDT SAT AUG 20 2011 ARZ003-004-202330- BOONE AR-MARION AR- 543 PM CDT SAT AUG 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE AND NORTHWESTERN MARION COUNTIES UNTIL 630 PM CDT... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE MTN...OR 13 MILES NORTH OF HARRISON... MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WININGTON... WILLIS... SELF... MYRTLE... LEAD HILL... LAKEWAY... DODD CITY... DIAMOND CITY... CLARK HILL... SOUTH LEAD HILL... PEEL... MONARCH... WOODEN HILLS... WHITE MTN... TUCKER HOLLOW PARK... TATER KNOB... SYCAMORE... SUGARLOAF KNOB... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3631 9271 3633 9313 3650 9314 3651 9272 TIME...MOT...LOC 2243Z 267DEG 10KT 3642 9302 /56
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 608 PM CDT SAT AUG 20 2011 ARZ012-013-202355- NEWTON AR-SEARCY AR- 608 PM CDT SAT AUG 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEARCY AND EASTERN NEWTON COUNTIES UNTIL 700 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OWENS MTN...OR 9 MILES SOUTH OF JASPER... MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PIERCETOWN... EULA... CARVER... VENDOR... PARTHENON... MT JUDEA... DEER... CROSSROAD... COWELL... WOOLUM REC AREA... SUGAR TREE KNOB... STUMP MTN... STACK ROCK... SPENCE JUNCTION... SKULL BLUFF... SASSAFRAS KNOB... RICKETTS MTN... RICHLAND CREEK REC AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3603 9289 3578 9285 3578 9323 3596 9325 TIME...MOT...LOC 2309Z 263DEG 7KT 3588 9313 /56
The Western Arkansas radar (KSRX), 126 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Numerous trees were blown down along Arkansas 21. Three parked vehicles were crushed by falling trees.
Hail was reported along Arkansas 7.
Trees were blown down.
Trees were blown down along Arkansas 27.
Trees were blown down, with two of the trees landing on vehicles. A concrete picnic table at a motel was blown over a fence.
Trees fell on two mobile homes on First St., and a transformer fell onto Austin St.
Two trees fell on Izard County Road 101, blocking the road.
Trees were blown down across Ash Flat. Some of the falling trees took down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324279, 324281, 324286, 324282, 324284, 324873, 324289, 325890, 325877.